Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 15, 2004

May 15, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 15, 1:55 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, May 15, 1:55 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT SAT MAY 15 2004

.SHORT TERM...

WENT LIKELY POPS EARLY TONIGHT. SPS OUT FOR STORMS. SO FAR...NOTHING
AWFUL ON RADAR OR ANY REPORTS. MOST LIKELY WOULD NEED A VIL IN THE
LOWER 50S FOR SEVERE. WINDS SUPPORT CELL MOVEMENT ABOUT 230 TO 260
AT 25 KNOTS.

OVERALL...NOT A BAD DAY SO FAR FOR MOST OF C PA. SOME SUN AND SOME
CLDS WITH A NICE BREEZE. SHOWERS ACROSS FAR NW...WILL MOVE INTO THE
FAR SE BY LATE AFT.

NOT REAL CONCERN ABOUT SEVERE...NO BIG PUSH TO FRONT. ALSO
LACK OF CONVERGENCE AT LOW LEVELS.

NOT REAL CONCERN ABOUT FLOODING...CELLS MOVING...AND HEATING TO THE
WEST LIMITED.

HOWEVER...SINCE THERE IS NO BIG PUSH TO THE FRONT...TRAINING
COULD BE OF CONCERN. MUCH OF THE SHOWER ACTIVITY WILL BE POST
FRONTAL. AT THE SAME TIME...STORMS FIRING ON DEWPOINT GRADIENT
MAY ROB MOISTURE FROM POST FRONTAL SHOWERS AND STORMS...WHICH
IS WHAT I SEE SO FAR...BEST CHC IS  WAVE ON FRONT TO ENHANCE ACTION
LATER THIS EVENING.

THUS LOOKS LIKE SOME SHOWERS WILL LINGER INTO SUNDAY AM...BUT NOT A
BAD DAY FOR FOLKS TO THE N AND W...UNLIKE TODAY. THUS EACH AREA GETS
SOME DECENT WEATHER THIS WEEKEND.

WHILE MUCH OF THE COUNTRY IS COOKING IN MID SUMMER HEAT...VERY COLD
AIR JUST TO THE NORTH AND OVER MUCH OF THE NORTHERN STATES.

AIRMASS FOR C PA WILL NOT BE REAL COLD...BUT TEMPS SUNDAY NIGHT
COULD FALL OFF...GIVEN VERY DRY AIR WORKING IN. ISOLATED REPORTS OF
UPPER 30S ACROSS N PA WILL BE POSSIBLE.

DRY AIR LINGERS INTO MONDAY...BEFORE WARM AIR WORKS IN LATE.

MARTIN

.LONG TERM (12Z TUES THROUGH SAT NIGHT)...

UPPER FLOW GRADUALLY VEERS THROUGH MIDWEEK...AND STAYS ESSENTIALLY
ZONAL THROUGH THE LATE WEEK. BEST CHC FOR SHOWERS OCCURS ALONG AND
AHEAD OF A COLD FRONT...THAT WILL CROSS THE REGION LATE
TUESDAY/TUESDAY NIGHT. AN APPARENTLY REFRESHING COOLER AIRMASS
SHOULD FILTER INTO THE NRN TIER BEHIND THE FRONT..THOUGH THE
BOUNDARY WILL PROBABLY STALL OUT NOT TOO FAR TO THE SOUTH OF PENN
WEDNESDAY BEFORE RETREATING NORTH AS A WARM FRONT ON THURSDAY AS A
SFC HIGH SLIDES OFF THE MID ATLANTIC COAST.

500 HPA HEIGHTS STAY NEAR NORMAL (TO SLIGHTLY ABOVE NORMAL OVER THE
SOUTH) LATER TUESDAY INTO NEXT FRIDAY. ANOTHER CFROPA LATE THURS
NIGHT/FRIDAY WILL BRING ANOTHER ROUND OF SCTD SHRA/TSRA...BEFORE
PUSHING JUST SOUTH OF THE REGION FOR SATURDAY. THE ACTIVE SRN EDGE
OF A POTENT ZONAL JET STAYS RIGHT OVER PENN NEXT WEEK...SO
CONFIDENCE IS RATHER LOW TO THE AMOUNT OF CLEARING AND ANY
SIGNIFICANT PERIODS W/O THE CHC FOR SCTD CONVECTION...ESPECIALLY
ACROSS THE SRN TIER OF PENN.

LAMBERT

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     62  74  55  79 /  70  30  10  10
WILLIAMSPORT   55  72  48  77 /  70  10   0  10
BRADFORD       43  65  41  76 /  60  10   0  10
JOHNSTOWN      50  68  49  74 /  70  10   0  10
ALTOONA        54  70  50  76 /  70  10  10  10
STATE COLLEGE  54  70  49  77 /  70  10   0  10
SELINSGROVE    57  73  51  77 /  70  30   0  10
LANCASTER      62  75  56  76 /  70  30  10  10
YORK           62  74  56  77 /  70  30  10  10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 15, 4:10 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 AM EDT SAT MAY 15 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-160909-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
510 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 15, 1:08 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 PM EDT SAT MAY 15 2004

PAZ066-151845-
LANCASTER-
208 PM EDT SAT MAY 15 2004

...STRONG THUNDERSTORMS WILL AFFECT EASTERN AND SOUTHERN LANCASTER
COUNTY...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
NEW HOLLAND TO 5 MILES WEST OF OXFORD...MOVING NORTHEAST AT 20 MPH.
THE THUNDERSTORMS WILL BE NEAR CHURCHTOWN AND LITTLE BRITAIN AT 215
PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THE
THUNDERSTORMS.

EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 15, 1:28 PM EST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 PM EDT SAT MAY 15 2004

PAZ028-049>053-151930-
COLUMBIA-JUNIATA-MONTOUR-NORTHUMBERLAND-SNYDER-UNION-
228 PM EDT SAT MAY 15 2004

...STRONG THUNDERSTORMS WILL AFFECT MONTOUR...JUNIATA...SNYDER...
NORTHUMBERLAND...COLUMBIA AND UNION COUNTIES DURING THE MID AND LATE
AFTERNOON HOURS...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES
NORTHWEST OF MIFFLINBURG TO 13 MILES SOUTHEAST OF LEWISTOWN...MOVING
EAST NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR SPRUCE RUN
RESERVOIR...THOMPSONTOWN...PENNS CREEK...MIFFLINBURG AT 235
PM...VICKSBURG...RICHFIELD...MIDDLEBURG AT 240 PM...NEW
COLUMBIA...NEW BERLIN AT 245 PM...MCEWENSVILLE AT 250 PM...MILTON
AND LEWISBURG AT 3 PM...AND WASHINGTONVILLE...SUNBURY AND HERNDON
AROUND 315 PM.

VERY HEAVY RAIN WILL FALL FOR UP T0 15 MINUTES...AND POSSIBLY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
STORMS.

ALSO...EXPECT INTENSE DANGEROUS CLOUD TO GROUND LIGHTNING FROM THE
THUNDERSTORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN
WHEN LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 15, 2:26 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT SAT MAY 15 2004

PAZ046-051>053-057-058-152030-
COLUMBIA-DAUPHIN-MONTOUR-NORTHUMBERLAND-SCHUYLKILL-SOUTHERN LYCOMING-
326 PM EDT SAT MAY 15 2004

...A STRONG THUNDERSTORM WILL AFFECT THE COUNTIES OF
MONTOUR...NORTHERN DAUPHIN...SCHUYLKILL...NORTHUMBERLAND...COLUMBIA
AND LYCOMING THROUGH 430 PM...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM HUGHESVILLE TO NEAR
DANVILLE...SUNBURY AND LIVERPOOL...MOVING EAST NORTHEAST AT 20 MPH.
THE THUNDERSTORMS WILL BE NEAR TREVORTON...MILLVILLE...FARNSWORTH
...BERRYSBURG AROUND 335 PM...URBAN...BIGGERTOWN AROUND 340
PM...KNOEBELS GROVE...GRATZ...ELYSBURG AND BLOOMSBURG AROUND 350
PM...AND BERWICK AROUND 420 PM.

VERY HEAVY RAIN WILL FALL FOR UP TO 15 MINUTES...AND POSSIBLY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
THUNDERSTORMS.

ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 15, 3:54 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EDT SAT MAY 15 2004

PAZ034-152200-
BEDFORD-
454 PM EDT SAT MAY 15 2004

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLUE KNOB STATE PARK...MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR OSTERBURG AROUND 510 PM...NEW
ENTERPRISE AROUND 520 PM AND WOODBURY AROUND 525 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IF
THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.

JUNG
Local storm report, May 15, 4:41 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT SAT MAY 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     SUNBURY                 40.86N 76.79W
05/15/2004                   NORTHUMBERLAND     PA   LAW ENFORCEMENT

            BARN ROOF BLOWN OFF

0413 PM     TSTM WND DMG     HALIFAX                 40.47N 76.93W
05/15/2004                   DAUPHIN            PA   EMERGENCY MNGR

            TREES/WIRES DOWN

0455 PM     HAIL             PAVIA                   40.26N 78.58W
05/15/2004  0.88 INCH        BEDFORD            PA   EMERGENCY MNGR

&&

KL/PJ/DM/TM

The radar

The State College radar (KCCX), 89 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 15, 6:15 PM EST
Where
Perry County, Newport
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.467, -77.133

Trees and wires reported down in Newport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399557.